Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 7, 2021Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at May 7, 2021, 12:02 PM MDT for Las Animas County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 12:02 PM MDT (18:02 UTC)
Expired
May 7, 2021, 12:45 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 150 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.0 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS85 KPUB 071802
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1202 PM MDT Fri May 7 2021
 
COZ074-088-094-071845-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1202 PM MDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 1245 PM MDT...

At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Trinchera, or 16 miles east of Trinidad, moving east at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Branson and Trinchera. 

LAT...LON 3717 10431 3721 10386 3700 10386 3699 10431
TIME...MOT...LOC 1801Z 270DEG 15KT 3708 10422 

$$

ep

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 7, 11:38 AM MDT, 24 minutes earlier.

Area forecast discussion, May 7, 11:38 AM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1138 AM MDT Fri May 7 2021

.SHORT TERM...(Today and tonight)
Issued at 443 AM MDT Fri May 7 2021

Key Messages Today/Tonight...

- Red Flag conditions expected across the SLV floor today.
- A few stronger thunderstorms possible across the far southeast
plains this afternoon.

Drink up that warmth today. Like take a big old gulp because
tomorrow starts another weekly downhill trend where we can shave off
20-30 degrees for highs by early next week.

Another dry and fairly windy day expected down in the San Luis
Valley as fire weather concerns continue to plague the region. Have
not seen much moisture fall across the area the past couple of weeks
and outside of a few isolated showers today, doesn't look like much
will fall today either. The low-levels of the atmosphere continue to
be dry so the showers that move through will likely produce some
stronger outflow boundaries which basically becomes a push when
comparing to a slight uptick in surface dewpoints.

Outside of the SLV, a few terrain driven showers are possible this
afternoon though the airmass in general west of Hwy 287 looks rather
dry. Any high based showers that do develop over the terrain and
push off eastward will likely bring some virga driven stronger
winds. Farther east, afternoon dry-line will setup east of Kim and
La Junta where somewhat better instability and shear exists as well.
Thinking any stronger storms will exhibit mostly a wind threat with
some marginal hail possible through the evening hours. Right now
initial thoughts on the stronger storms is far eastern Las Animas
and much of Baca Counties. Terrain influences to the west and
southwest of this region could be the initial point of activity and
then convective outflows with dry-line enhancement east continue the
activity.

Overnight looks cool and crisp.

.LONG TERM...(Saturday through Thursday)
Issued at 443 AM MDT Fri May 7 2021

...Complex forecast with strong to severe thunderstorms southeast
plains Saturday and Critical Fire Weather Conditions for the San
Luis Valley...evolving towards a cooler, wetter pattern for Sunday
through Tuesday with periods of rain lower elevations and snow
for the higher areas with burn scar flash flooding not out of the
question for Sunday before snow levels drop...

--Key Messages--

1. Strong to severe thunderstorms possible southeast plains
Saturday with gusty winds and blowing dust possible along a cold
front into the early evening.

2. Critical Fire Weather for the San Luis Valley on Saturday, with
low humidity and gusty winds across the plains as well but
conditions there will be mitigated by green up.

3. Prolonged period of cool, wet and unsettled weather for Sunday
through Tuesday with higher elevation snows and rounds of lower
elevation rain concentrated across the southeast mountains and
adjacent plains.  Thunderstorms possible Sunday though amount of
instability still in question for southeast mountains south of
highway 50.

4. Localized Burn Scar flash flooding not out of the question for
Sunday for southern areas before snow levels drop Sunday night.

--Detailed Discussion---

Models coming into better agreement though GFS is still stronger and
farther south with the evolving upper low across the northern
Rockies/Great Basin region and is still slower with ejecting it
across CO on Tuesday.  EPS seems to give a nod to a stronger and
slightly deeper solution vs the EC for Sunday night and GEFS also
leans a little weaker and farther north than operational GFS, which
builds confidence in a a solution somewhere between the two.
Leaned the forecast towards a faster ejection of the upper trof
advertised by the EC on Tuesday but Canadian does hang some energy
back across CO which doesn't fully discount the slower GFS
solution.

As for details...Saturday still looks like a severe thunderstorm
potential day across the plains with fire weather concerns across
the San Luis Valley and lower slopes of the southeast mountains.
Have hoisted a Fire Weather Watch for the San Luis Valley for
Saturday afternoon and evening.  May need to add the Sangres and Wet
mountains as well for the lower elevations, but will let day
shift get an update on green up status with land management
agencies there first. Cold front advances southward to across El
Paso and northern Kiowa counties by mid afternoon. Behind the
front CAPEs could be running around 800-1200+ J/kg with highest
values across eastern areas. Once again looks like another Severe
thunderstorm day for locations along and northeast of a line from
Colorado Springs to Kim. Could see some large hail and damaging
winds for the northern and eastern portions of this
region...evolving towards a high wind/blowing dust risk for
southwestern locations of the outlook area. Thunderstorm outflows
may enhance winds behind the front with 50+ mph gusts possible
across Pueblo county as well. Meanwhile, western areas will see
scattered showers and thunderstorms develop fairly early in the
day as the first impulse/upper trough moves across the area.
Thunderstorms will be higher based with gusty winds, brief
moderate rainfall and lightning. The San Luis Valley will be
under a risk for Critical Fire Weather conditions before showers
spread across northern portions of the valley. Have hoisted a Fire
Weather Watch mainly for central and southern portions of the
valley as gusty winds and low humidity will kick in during the
late morning through early afternoon. Thunderstorm outflows may
moisten things up a bit in the mid to late afternoon across
northern portions of the valley.

Front drops through all of the plains during the evening with
thunderstorms pushing off into KS during the early evening.  Upslope
flow settles in behind the front with low clouds developing along
the lower eastern slopes.  Could see some lingering showers and even
an isolated embedded thunderstorm overnight across the southeast
mountains and plains.

Sunday is evolving towards a cooler and more stratiform looking
event, though there will be sufficient instability for
thunderstorms over the southeast mountains. Dew points have come
down in latest runs and so have resultant CAPEs across the
southeast mountains...so although pattern looks like a potential
day 2 event and shear looks good, it appears we may be lacking
sufficient low level moisture to get the instability required.
Will still have to monitor burn scars this day as snow levels will
be around 9000-10000 feet with southern burn scars most at risk.
Best lift comes across Sunday night into Monday with the potential
for a widespread stratiform rainfall. Snow levels will drop
during this period with the potential for some wet snow
accumulations above 8000 feet. Could even see some snow falling
Sunday night and again Monday night across the Palmer Divide.
Higher elevations may need some winter weather highlights with
snow amounts in the advisory range between 8000 and 10kft across
the central and southeast mountains...and possibly warning level
ranges above 10kft for Pikes Peak and the Wets...very similar to
the last event. Could see fairly good QPF across the plains though
exact amounts are still being honed down. Appears there is a
fairly good chance for .50 to 1.00 of rain across the plains with
up to 1.00 to 1.50 of liquid for the Wets and Pikes Peak region.
Central mountains and valleys fair pretty well with .50 to 1.0 of
liquid and the San Luis Valley and southwest mountains will be on
the lighter side with .10 to .50.

Tuesday will be a transition day as the trough axis will be shifting
east of the area.  Will see another round of showers and
thunderstorms in the afternoon but perhaps not as widespread unless
models come into agreement on a slower exit to the system.  The
weather dries out and warms up for the remainder of the week. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM MDT Fri May 7 2021

VFR conditions at all taf sites the next 24 hrs. S-SW winds will
strengthen at the terminals this afternoon, and some gusts of
20-25 kts will be possible. High based convection will drift away
from the mountains this afternoon and early this evening,
producing a period of gusty and erratic outflow winds at KCOS and
KPUB, though chance of VCTS at either terminal is too low to
mention. On Sat, cold front will drop through the plains in the
afternoon, with strong north winds and increasing chances for
tsra at both KCOS and KPUB after 21z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.

Fire Weather Watch from Saturday morning through Saturday
evening for COZ224.

&&

SHORT TERM...HEAVENER
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, May 7, 11:29 AM MDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Fri May 7 2021

COZ058>089-093>099-081730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Fri May 7 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
early this evening over portions of the eastern plains, mainly in
Baca, Prowers and Kiowa Counties. Damaging wind gusts in excess
of 60 mph are the main storm risks today, with small hail and
cloud to ground lightning also possible.

Critical fire weather conditions are likely this afternoon and
evening across the San Luis Valley, due to gusty winds, low
humidity and dry fuels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe thunderstorms will be possible on Saturday
across the southeast plains. Hail up to 1.50 inches in diameter
and wind gusts up to 70 mph will be possible northeast of a line
from Colorado Springs to Kim. The greatest hail risk will be north
of highway 50 with thunderstorms carrying a greater strong wind
threat to the south of highway 50. Blowing dust will be possible
and could briefly reduce visibility to under 1/2 mile. Isolated to
scattered showers and thunderstorms will be possible across the
mountains and central valleys with gusty winds up to 50 mph,
lightning and brief light to moderate rainfall possible.
Meanwhile critical fire weather conditions will be possible across
the San Luis Valley on Saturday due to gusty winds, low humidity
and dry fuels.

Cooler and wetter weather will spread across southern Colorado
for Sunday through Tuesday with the heaviest precipitation
concentrated across the southeast mountains and Pikes Peak region.
Isolated thunderstorms will be possible across the mountains and
valleys each day, a few of which may move off into the adjacent
plains. These could produce locally heavy rainfall, small hail,
and locally gusty winds. Burn scar flash flooding will be possible
on Sunday should a stronger storm impact these areas. The
greatest risk will be south of highway 50 where snow levels will
remain above 10000 feet.

Snow levels will drop Sunday night across the mountains with
several inches of heavy wet snow possible across the higher
elevations of the central and southeast mountains. A few inches of
wet snow accumulations will be possible across the Palmer Divide
Sunday night and again Monday night, mainly on grassy surfaces as
snow levels waver down to around 7000 feet.

Scattered to numerous showers and thunderstorms continue into
Tuesday before the storm system moves out of the region during the
afternoon. Drier and warmer weather returns for the latter part of
the work week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon across the southeast plains.

10/31

In the hours before

Special weather statement, May 7, 12:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1202 PM MDT Fri May 7 2021

COZ074-088-094-071845-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1202 PM MDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 1245 PM MDT...

At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Trinchera, or 16 miles east of Trinidad, moving east at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Branson and Trinchera.

LAT...LON 3717 10431 3721 10386 3700 10386 3699 10431
TIME...MOT...LOC 1801Z 270DEG 15KT 3708 10422

ep

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:16 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache8 hr
May 7, 12:54 PM MDTSpecial Weather StatementPUBBaca36 min
May 7, 2:57 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.